Format

Send to

Choose Destination
See comment in PubMed Commons below
Neurology. 1991 Mar;41(3):369-71.

Clozapine-related seizures.

Author information

  • 1Department of Neurology, Hospital for Joint Diseases, New York University School of Medicine, NY 10003.

Abstract

Clozapine is an atypical antipsychotic drug with minimal extrapyramidal toxicity recently approved by the Food and Drug Administration for hard-to-treat schizophrenic patients. We reviewed information on 1,418 patients treated with clozapine in the United States between 1972 and 1988. Forty-one of 1,418 (2.8%) patients had generalized tonic-clonic seizures during treatment with clozapine. Life-table analysis predicts a cumulative 10% risk of seizures after 3.8 years of treatment. Clozapine-related seizures appear to be dose-related. High-dose therapy (greater than or equal to 600 mg/day) was associated with a greater risk of seizures (4.4%) than medium (300 to 600 mg/day; 2.7%) or low doses (less than 300 mg/day; 1.0%). Also, rapid upward titration may increase seizure risk. Thirty-one of 41 patients were successfully continued on clozapine despite seizure occurrence, either with reduction of dose or addition of an antiepileptic medication. Recognition and treatment of clozapine-related seizures will become increasingly important as its use grows in the 1990s.

PMID:
2006003
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk